Partridge, Cecily and Kitchen, Sheila S. (1999) Adverse effects of electrotherapy used by physiotherapists. Physiotherapy, 85 (6). pp. 298-303. (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided)
|The full text of this publication is not available from this repository. (Contact us about this Publication)|
A system was set up to collect reports of adverse effects on patients receiving electrotherapy from physiotherapists in NHS hospitals in England and Wales. Report cards were circulated to 200 hospital departments and 148 completed forms were returned over an 18-month period. There were reports of local effects such as burns and rashes and increased pain (87); and general effects such as nausea and fainting (98). A number of different agents were implicated but the largest number of reports were related to the use of interferential. These results, though not enough to demonstrate a causal link, are of concern and suggest caution in the use of some agents in vulnerable patients. A small number of patients (5) with neurological conditions reported serious side effects and because of this a survey of 1 in 10 members of the Association of Chartered Physiotherapists with an Interest in Neurology was undertaken. The results showed that members rarely used the physical agents implicated in the reports of adverse effects in this study, and they recommended caution in their use with neurological patients. For patient safety and best practice more information needs to be collected in a systematic way about the occurrence of adverse side effects of electrotherapy used by physiotherapists.
|Divisions:||Faculties > Social Sciences > School of Social Policy Sociology and Social Research > Centre for Health Services Studies|
|Depositing User:||Tony Rees|
|Date Deposited:||29 Jun 2011 14:10|
|Last Modified:||23 Jun 2014 14:26|
|Resource URI:||https://kar.kent.ac.uk/id/eprint/24506 (The current URI for this page, for reference purposes)|